Limits...
Severe decrease in visual acuity with choroidal hypoperfusion after photodynamic therapy.

Figurska M, Wierzbowska J, Robaszkiewicz J - Med. Sci. Monit. (2011)

Bottom Line: Choroidal circulation disturbance after PDT is possible and has to be taken into account.Sporadically, it can lead to an acute decrease in visual acuity and local state.After stabilization of AF and optical coherence tomography imaging, further treatment of neovascular AMD with intravitreal injections of anti-VEGF agents should be considered.

View Article: PubMed Central - PubMed

Affiliation: Department of Ophthalmology, Military Medical Institute, Warsaw, Poland. malgorzata-figurska@wp.pl

ABSTRACT

Background: Photodynamic therapy (PDT) is considered a selective method of treatment which works in areas of choroidal neovascularization (CNV); however, there are reports of choroidal hypoperfusion after PDT. This paper presents a clinical case of choroidal circulation disturbances caused by PDT, accompanied by CNV progression.

Case report: The patient, a 75-year-old woman, was qualified for PDT in the right eye--first treatment due to progression of occult CNV. Best corrected visual acuity (BCVA) in the right eye at baseline was +0.3 logMAR. After PDT, a rapid decrease in visual acuity to +0.7 logMAR in the right eye was observed, central choroidal hypoperfusion in fluorescein angiography (FA) with subretinal fluid appeared and, as a consequence, progression of neovascular age-related macular degeneration (AMD). After stabilizing the local state through conservative therapy, a decision was made to treat the right eye with intravitreal injections of vascular endothelial growth factor (VEGF) inhibitor. During a 12-month period of observation, 7 doses of ranibizumab were administered. A regression in activity of wet AMD was observed, with visual acuity of +0.6 logMAR.

Conclusions: Choroidal circulation disturbance after PDT is possible and has to be taken into account. Sporadically, it can lead to an acute decrease in visual acuity and local state. After stabilization of AF and optical coherence tomography imaging, further treatment of neovascular AMD with intravitreal injections of anti-VEGF agents should be considered.

Show MeSH

Related in: MedlinePlus

FA with homogenous hypofluorescence four days after PDT.
© Copyright Policy
Related In: Results  -  Collection


getmorefigures.php?uid=PMC3539547&req=5

f4-medscimonit-17-6-cs75: FA with homogenous hypofluorescence four days after PDT.

Mentions: On the next day the patient was discharged from the Clinic with the following advice: avoid light exposure for 48 hours, use topical non-steroid anti-inflammatory drugs in the right eye, ophthalmological control in 5–7 days. Two days later the patient reported urgently to the ophthalmologist due to significant decrease of vision in the right eye. She had followed all advice according to the treatment card. BCVA in the right eye was +0.7 logMAR (49 letters) in a certain head position. In the fundus of the right eye, in the macula and adjacent upper temporal region, subretinal fluid was present, and ophthalmoscopic examination showed elevation of sensory retina reaching the fovea and small hemorrhages. Treatment was introduced: steroid into the Tenon’s capsule of the right eye, generally carbonate anhydrase inhibitor, topically non-steroid anti-inflammatory drugs. In FA, from the early stages of the examination, a hypofluorescence focus in the macula was visible – roundish and of size and localization of the laser focus used in PDT (Figures 4, 5), corresponding with central choroidal hypoperfusion. No disturbances in blood perfusion in the retinal vasculature were observed. In OCT of the right eye an extensive, high elevation of retinal fluid, comprising the fovea, was seen (Figure 6). The patient was admitted to the Clinic again. Additional treatment was introduced: vitamin C, calcium and methylprednisolone (Solu-Medrol® Pfizer Manufacturing Belgium N.V., total dose 2000 mg) intravenously, drugs to tighten vessels. During the hospitalization, stabilization of visual acuity in the right eye and OCT image was achieved. After 7 days the patient was discharged from the Clinic with diagnosis of choroidal perfusion disturbances after PDT and continuation of treatment was recommended. Visual acuity in the right eye at discharge day was +0.7 logMAR (53 letters). Subretinal fluid was still present in the macula, and ophthalmoscopy showed elevation of sensory retina reaching the fovea.


Severe decrease in visual acuity with choroidal hypoperfusion after photodynamic therapy.

Figurska M, Wierzbowska J, Robaszkiewicz J - Med. Sci. Monit. (2011)

FA with homogenous hypofluorescence four days after PDT.
© Copyright Policy
Related In: Results  -  Collection

Show All Figures
getmorefigures.php?uid=PMC3539547&req=5

f4-medscimonit-17-6-cs75: FA with homogenous hypofluorescence four days after PDT.
Mentions: On the next day the patient was discharged from the Clinic with the following advice: avoid light exposure for 48 hours, use topical non-steroid anti-inflammatory drugs in the right eye, ophthalmological control in 5–7 days. Two days later the patient reported urgently to the ophthalmologist due to significant decrease of vision in the right eye. She had followed all advice according to the treatment card. BCVA in the right eye was +0.7 logMAR (49 letters) in a certain head position. In the fundus of the right eye, in the macula and adjacent upper temporal region, subretinal fluid was present, and ophthalmoscopic examination showed elevation of sensory retina reaching the fovea and small hemorrhages. Treatment was introduced: steroid into the Tenon’s capsule of the right eye, generally carbonate anhydrase inhibitor, topically non-steroid anti-inflammatory drugs. In FA, from the early stages of the examination, a hypofluorescence focus in the macula was visible – roundish and of size and localization of the laser focus used in PDT (Figures 4, 5), corresponding with central choroidal hypoperfusion. No disturbances in blood perfusion in the retinal vasculature were observed. In OCT of the right eye an extensive, high elevation of retinal fluid, comprising the fovea, was seen (Figure 6). The patient was admitted to the Clinic again. Additional treatment was introduced: vitamin C, calcium and methylprednisolone (Solu-Medrol® Pfizer Manufacturing Belgium N.V., total dose 2000 mg) intravenously, drugs to tighten vessels. During the hospitalization, stabilization of visual acuity in the right eye and OCT image was achieved. After 7 days the patient was discharged from the Clinic with diagnosis of choroidal perfusion disturbances after PDT and continuation of treatment was recommended. Visual acuity in the right eye at discharge day was +0.7 logMAR (53 letters). Subretinal fluid was still present in the macula, and ophthalmoscopy showed elevation of sensory retina reaching the fovea.

Bottom Line: Choroidal circulation disturbance after PDT is possible and has to be taken into account.Sporadically, it can lead to an acute decrease in visual acuity and local state.After stabilization of AF and optical coherence tomography imaging, further treatment of neovascular AMD with intravitreal injections of anti-VEGF agents should be considered.

View Article: PubMed Central - PubMed

Affiliation: Department of Ophthalmology, Military Medical Institute, Warsaw, Poland. malgorzata-figurska@wp.pl

ABSTRACT

Background: Photodynamic therapy (PDT) is considered a selective method of treatment which works in areas of choroidal neovascularization (CNV); however, there are reports of choroidal hypoperfusion after PDT. This paper presents a clinical case of choroidal circulation disturbances caused by PDT, accompanied by CNV progression.

Case report: The patient, a 75-year-old woman, was qualified for PDT in the right eye--first treatment due to progression of occult CNV. Best corrected visual acuity (BCVA) in the right eye at baseline was +0.3 logMAR. After PDT, a rapid decrease in visual acuity to +0.7 logMAR in the right eye was observed, central choroidal hypoperfusion in fluorescein angiography (FA) with subretinal fluid appeared and, as a consequence, progression of neovascular age-related macular degeneration (AMD). After stabilizing the local state through conservative therapy, a decision was made to treat the right eye with intravitreal injections of vascular endothelial growth factor (VEGF) inhibitor. During a 12-month period of observation, 7 doses of ranibizumab were administered. A regression in activity of wet AMD was observed, with visual acuity of +0.6 logMAR.

Conclusions: Choroidal circulation disturbance after PDT is possible and has to be taken into account. Sporadically, it can lead to an acute decrease in visual acuity and local state. After stabilization of AF and optical coherence tomography imaging, further treatment of neovascular AMD with intravitreal injections of anti-VEGF agents should be considered.

Show MeSH
Related in: MedlinePlus